Rhode Island, 2014

Hail in Rhode Island, August 7, 2014

August 7, 2014 · NWS BOX · 2 events in 1 county or zone

A strong upper level disturbance combined with very cold air aloft to produce showers and thunderstorms across much of Southern New England. Many of these storms produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A strong upper level disturbance combined with very cold air aloft to produce showers and thunderstorms across much of Southern New England. Many of these storms produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 7, 3:01 PM EST, 59 minutes earlier.

Area forecast discussion, Aug 7, 3:01 PM EST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
401 PM EDT THU AUG 7 2014

.SYNOPSIS...
SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THIS EVENING...SOME OF
WHICH MAY BE STRONG TO SEVERE WITH THREATS FOR HAIL AND GUSTY WINDS.
HIGH PRESSURE WILL DOMINATE FROM THIS WEEKEND INTO EARLY NEXT WEEK.
LOW PRESSURE MAY APPROACH AROUND THE MIDDLE OF NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
400 PM UPDATE...

UPPER LEVEL TROUGH AND ASSOCIATED CLOSED LOW WILL REMAIN ACROSS
THE REGION LATE THIS AFTERNOON. THIS ANOMALOUS LOW HAS DROPPED
500 MB TEMPS DOWN TO -19C PER SPC MESO SITE AND AT 700MB THE 0C
LINE HAS SUNK SOUTH OF LONG ISLAND. THIS HAS CREATED A STRONG COLD
POOL OVER THE REGION. BECAUSE OF THE HEATING OF THE DAY COMBINED
WITH THIS COLD POOL...LAPSE RATES HAVE STEEPEN GREATLY ALLOWING
FOR CONVECTION TO DEVELOP. LATEST MESO-ANALYSIS SHOWERS THE BETTER
MID-LEVEL LAPSE RATES HAVE SHIFTED MORE TOWARD PORTLAND ME AND
MANCHESTER NH. MU CAPE VALUES ARE STILL 1000 J/KG.

OVER THE NEXT FEW HOURS BELIEVE THE STORM COVERAGE WILL DISSIPATE AND
BE MORE CONFINED TO THE EAST MASS COASTLINE. K INDEX VALUES HAVE
DROPPED A LOT ACROSS THE CT/WESTERN MASS SO DO NOT ANTICIPATE ANY
MORE STORMS TO DEVELOP. ALSO THE ATMOSPHERE HAS BEEN WORKED OVER A
LOT FROM THE STORMS ACROSS CENTRAL AND NE MASS SO THIS TREND IS
DOWNWARD. COLD POOL CONTINUES TO DROP SO RI AND SE MASS/CAPE WILL
BE THE PRIMARY FOCUS OVER THE NEXT HOUR OR TWO AS THAT ATMOSPHERE
IS RIPE. AGAIN WHERE THE SEA BREEZE HAS DEVELOPED...COULD BE THE
MAIN FOCUS ON THE STRONGER STORMS.

TONIGHT...

SHOWERS AND THUNDERSTORMS WILL COME TO AN END AFTER SUNSET. THIS
WILL ALLOW FOR HIGH PRESSURE TO BUILD INTO THE REGION. CLEAR SKIES
AND LIGHT WINDS OVERNIGHT WILL ALLOW FOR RADIATIONAL COOLING.
OVERNIGHT TEMPS WILL DROP TO THE LOW TO MID 50S WITH THE METRO
REGIONS NEAR BOS/PVD DROPPING DOWN TO 60F. BECAUSE OF THE PRECIP
THIS AFTERNOON...LOW LEVEL MOISTURE WILL REMAIN ACROSS THE REGION
AS WEAK INVERSION SETS UP. THIS WILL ALLOW FOR FOG TO
DEVELOP...ESP IN VALLEY AND TYPICALLY PRONE REGIONS. LOW
CONFIDENCE ON HOW DENSE IT WILL BE SO THIS WILL NEED TO BE WATCHED
OVERNIGHT.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
FRIDAY INTO FRIDAY NIGHT...

WEAK HIGH PRESSURE WILL CONTINUE INTO TOMORROW. HOWEVER WITH THE
UPPER LEVEL TROUGH AND COLD CORE LOW OVER US THERE IS A LOW
PROBABILITY OF A FEW ISOLATED SHOWERS. BEST LOCATION WILL BE ACROSS
THE NORTH AND EASTERN PORTION OF THE REGION...CLOSEST TO THE COLD
POOL. SOME CAPE INDICES REACH CLOSE TO 1000 J/KG AND WITH LAPSE
RATES STEEPENING AGAIN...CAN NOT RULE OUT SMALL HAIL AND GUSTY
WINDS. THESE SHOWERS WILL NOT BE AS WIDESPREAD AS TODAY...BUT VERY
ISOLATED IN NATURE.

ANY SHOWERS/STORMS THAT DEVELOP WILL DISSIPATE BY SUNSET LEADING
TO ANOTHER ROUND OF CLEAR COOL NIGHT. ALTHOUGH NOT AS COOL AS
TONIGHT...TEMPS WILL DROP DOWN TO THE MID 50S TO LOW 60S. ANOTHER
ROUND OF PATCHY GROUND FOG IS POSSIBLE OVERNIGHT.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
OVERVIEW AND MODEL PREFERENCES...
MEDIUM RANGE MODEL SUITE CONTINUES TO SIGNAL AN EXTENDED PERIOD
OF DRY CONDITIONS AS H5 UPPER PATTERN THE EASTERN HALF OF THE U.S.
INDICATES RIDGE BUILDING FROM THE GREAT LAKES TO HUDSON BAY SLOWLY
SHIFTING E INTO EARLY NEXT WEEK. BEYOND MIDDAY TUESDAY...MODELS
AND ENSEMBLES INDICATING THIS BROAD PATTERN SHIFTS OFFSHORE WHILE
H5 SHORT WAVE DIGS OUT OF CENTRAL CANADA...APPROACHING THE GREAT
LAKES AROUND MID WEEK WITH LOWERING HEIGHTS AND SURFACE LOW PRES
WAVE MOVING SE. THE QUESTION AT THIS POINT WILL BE HOW AMPLIFIED
THIS PATTERN BECOMES BEYOND WEDNESDAY...WHETHER IT WILL SLOW DOWN
OR REMAIN PROGRESSIVE. AT THIS POINT...SIGNAL IS FOR PROGRESSION
LATE INTO THE MEDIUM RANGE PERIOD.

AT THE SURFACE...LOOKS LIKE AN EXTENDED PERIOD OF DRY PLEASANT
CONDITIONS INTO AT LEAST TUESDAY...THEN EXPECT CLOUDS AND CHANCE
POPS TO PUSH IN WITH INCREASING HUMIDITY ON S-SW WINDS AROUND THE
LATE TUE THROUGH LATE WED TIMEFRAME. NOTING OP MODEL RUNS ARE IN
FAIRLY GOOD AGREEMENT...THOUGH SOME QUESTIONS AS TO THE TIMING OF
THE ONSET AND EXIT OF THE PRECIP AS ONE WOULD EXPECT THIS FAR OUT.

USED A BLEND OF OPERATIONAL MODELS EARLY...THEN LEANED TOWARD AN
OP MODEL AND ENSEMBLE BLEND AFTER MONDAY.

DETAILS...

SATURDAY THROUGH MONDAY...
HIGH PRES RIDGE AT SURFACE AND ALOFT SLOWLY BUILDS OUT OF THE
GREAT LAKES REGION SAT ACROSS THE NORTHEAST SUN AND MON WILL
PROVIDE PLEASANTLY DRY SUMMER WEATHER. DEWPTS WILL RUN IN THE 50S
ON SAT...THEN MAY APPROACH THE LOWER 60S ESPECIALLY ALONG THE
COAST BOTH SUN AND MON. EXPECT TEMPS TO RUN CLOSE TO SEASONAL
NORMS ALL THREE DAYS...EXCEPT MAY DROP TO AROUND 5 DEGS BELOW
NORMS ACROSS THE HIGHER TERRAIN OF SW NH/W MA EACH NIGHT WITH
LIGHT/VRBL OR CALM WINDS. THE LIGHT PRES GRADIENT ACROSS THE
REGION ALSO SIGNALS WEAK SEA BREEZES ALONG THE COAST...SO TEMPS
COULD BE A BIT COOLER THERE. EXPECT HIGHS EACH DAY WILL REACH
EITHER SIDE OF 80...POSSIBLY AS HIGH AS THE MID 80S ACROSS THE
LOWER CT VALLEY.

TUESDAY...
MODELS CONTINUE TO SIGNAL H5 SHORT WAVE DIGGING OUT OF CENTRAL
CANADA TOWARD THE GREAT LAKES. WINDS WILL BECOME MORE S-SW OVER
TIME AHEAD OF THIS SYSTEM...WHICH WILL ALSO BRING MID AND HIGH
CLOUDS WITH WARM AIR ADVECTION. LOOKS LIKE SUBSIDENCE FROM THE
HIGH TO THE E MAY HOLD THROUGH THE DAYLIGHT HOURS...THEN MAY
START TO SEE CHANCE POPS MOVE INTO WESTERN AREAS AFTER MIDNIGHT
TUE NIGHT. STILL SOME QUESTION AS TO TIMING OF THE APPROACHING
SYSTEM.

WEDNESDAY AND THURSDAY...
SIGNAL REMAINS TO KEEP THE SHORT WAVE PROGRESSIVE ACROSS THE
REGION WED/WED NIGHT...THOUGH LOOKS LIKE BEST SHOT FOR SCT
SHOWERS/ISOLD TSTMS. 12Z GFS REMAINS THE SLOWER OF THE THREE MAIN
OP MODEL RUNS IN KEEPING THE BACK EDGE OF THE PRECIP ACROSS THE
REGION THROUGH AT LEAST MIDDAY THU...WHILE THE 00Z EC AND 12Z GGEM
PUSHES OFFSHORE BY THEN. HOWEVER...12Z EC IS STARTING TO SIGNAL
SLOWER PROGRESSION AS WELL...SO SOMETHING TO KEEP AN EYE ON. FOR
NOW...HAVE CARRIED SLIGHT CHANCE POPS THROUGH MIDDAY THU AND DID
KEEP MENTION OF ISOLD TSTMS...THEN DRY CONDITIONS...BUT LOWER
CONFIDENCE ON THIS PORTION OF THE FORECAST DUE TO TIMING ISSUES.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

SHORT TERM...HIGH CONFIDENCE.

VFR FOR MANY OF THE SITES. HOWEVER...-SHRA AND SOME TSRA HAVE
DEVELOPED ACROSS THE REGION AND SHOULD LAST INTO THE EVENING
HOURS. MVFR/IFR POSSIBLE IN THESE ALONG WITH GUSTY VRB WINDS AND
POSSIBLY EVEN SMALL HAIL.

ACTIVITY DIMINISHES AFTER SUNRISE. ANTICIPATING SKC WITH LIGHT NW-
WINDS. GROUND FOG POSSIBLE FOR THOSE TERMINALS SHELTERED BY THE
WINDS OVERNIGHT.

FRIDAY INTO FRIDAY NIGHT...VFR WITH SCT-BKN CIGS AROUND 5 KFT
UNDER BREEZY NW- FLOW. A ISOLATED TO SCT SHRA IS POSSIBLE...MAINLY
ACROSS THE NORTHERN TERMINALS...BUT HAVE LOW CONFIDENCE. PATCHY
GROUND FOG COULD DEVELOP AGAIN OVERNIGHT.

KBOS TERMINAL...MODERATE CONFIDENCE. SHRA/TSRA SHOULD IMPACT THE
TERMINAL THIS AFTERNOON BEFORE ENDING BY SUNSET.

KBDL TERMINAL...HIGH CONFIDENCE IN TAF.

OUTLOOK...SATURDAY THROUGH TUESDAY...

HIGH CONFIDENCE THROUGH PERIOD.

SATURDAY THROUGH MONDAY...VFR CONDITIONS. MAY SEE LATE NIGHT/EARLY
MORNING FOG EACH NIGHT...WITH BEST SHOT SAT NIGHT. SEA BREEZES
LIKELY EACH DAY.

TUESDAY...VFR. MID AND HIGH CLOUDS WILL BEGIN TO MOVE ACROSS THE
REGION AHEAD OF APPROACHING SYSTEM. MAY SEE WIDELY SCT SHOWERS MOVE
INTO CT VALLEY AND N CT TUE AFTERNOON...BUT LOWER CONFIDENCE ON THIS
TIMING.

&&

.MARINE...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

SHORT TERM...THROUGH FRIDAY...HIGH CONFIDENCE.

STILL A LINGERING SOUTH SWELL ACROSS THE SOUTHERN WATERS BUT THIS
WILL DISSIPATE OVER THE NEXT FEW HOURS. MAIN CONCERN THIS
AFTERNOON AND EARLY THIS EVENING IS FOR THE POTENTIAL OF SHOWERS
AND THUNDERSTORMS TO IMPACT THE NEAR-SHORE WATERS ESPECIALLY
ALONG E/SE MA. SOME OF THESE STORMS MAY BE STRONG WITH GALE FORCE
WINDS AND FREQUENT LIGHTNING.

OVERNIGHT...THE WEATHER WILL QUIET DOWN AND CONTINUE INTO FRIDAY
UNDER NW-WINDS. GOOD BOATING WEATHER IS EXPECTED THROUGH FRIDAY
NIGHT.

OUTLOOK...SATURDAY THROUGH TUESDAY...HIGH CONFIDENCE.

SATURDAY-MONDAY NIGHT...EXPECT W-NW WINDS AT 10 KT OR LESS
THROUGH SUN...SHIFTING TO E-SE SUN NIGHT-MON. SEAS 3 FT OR LESS.

TUESDAY...SE WINDS AROUND 10 KT. SEAS UP TO 3 FT ON THE OUTER
WATERS.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...NONE.

&&

SYNOPSIS...DUNTEN/EVT
NEAR TERM...DUNTEN
SHORT TERM...DUNTEN
LONG TERM...EVT
AVIATION...DUNTEN/EVT
MARINE...DUNTEN/EVT
Hazardous weather outlook, Aug 7, 2:48 AM EST, 13 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
348 AM EDT THU AUG 7 2014

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-080800-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
348 AM EDT THU AUG 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW
HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS COULD PRODUCE SMALL HAIL AND GUSTY WINDS
THIS AFTERNOON AND EARLY EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ230>237-250-251-254>256-080800-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
348 AM EDT THU AUG 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

WIDELY SCATTERED THUNDERSTORMS COULD PRODUCE SMALL HAIL AND GUSTY
WINDS THIS AFTERNOON AND EARLY EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.BOSTON.GOV

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON

In the hours before

Local storm report, Aug 7, 3:34 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
434 PM EDT THU AUG 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0208 PM     HAIL             WALPOLE                 43.08N  72.43W
08/07/2014  M1.75 INCH       CHESHIRE           NH   AMATEUR RADIO

0210 PM     HAIL             SCITUATE                42.19N  70.73W
08/07/2014  M1.00 INCH       PLYMOUTH           MA   PUBLIC

0213 PM     HAIL             WALPOLE                 43.08N  72.43W
08/07/2014  M1.00 INCH       CHESHIRE           NH   EMERGENCY MNGR

0224 PM     HAIL             ASHBURNHAM              42.63N  71.90W
08/07/2014  M0.75 INCH       WORCESTER          MA   PUBLIC

0228 PM     HAIL             GRAFTON                 42.20N  71.68W
08/07/2014  M0.75 INCH       WORCESTER          MA   PUBLIC

0247 PM     HAIL             MILFORD                 42.15N  71.52W
08/07/2014  E0.75 INCH       WORCESTER          MA   PUBLIC

0251 PM     HAIL             WEST FITCHBURG          42.58N  71.84W
08/07/2014  M0.75 INCH       WORCESTER          MA   AMATEUR RADIO

0256 PM     HAIL             MANCHESTER              42.98N  71.44W
08/07/2014  M0.75 INCH       HILLSBOROUGH       NH   PUBLIC

0305 PM     HAIL             FRANKLIN                42.09N  71.39W
08/07/2014  M0.75 INCH       NORFOLK            MA   PUBLIC

0313 PM     HAIL             MILFORD                 42.15N  71.52W
08/07/2014  M0.88 INCH       WORCESTER          MA   PUBLIC

0326 PM     HAIL             STERLING                42.43N  71.75W
08/07/2014  M0.75 INCH       WORCESTER          MA   PUBLIC

0356 PM     HAIL             BROCKTON                42.08N  71.03W
08/07/2014  M1.00 INCH       PLYMOUTH           MA   PUBLIC

0405 PM     HAIL             NEWBURY                 42.80N  71.00W
08/07/2014  M0.88 INCH       ESSEX              MA   PUBLIC

0412 PM     LIGHTNING        PLYMOUTH                41.96N  70.68W
08/07/2014                   PLYMOUTH           MA   AMATEUR RADIO

            LIGHTNING STRUCK SHED ON BETTENCOURT ROAD CAUSING A
            FIRE.

0418 PM     HAIL             SPRINGFIELD             42.12N  72.54W
08/07/2014  M0.75 INCH       HAMPDEN            MA   TRAINED SPOTTER

0421 PM     HAIL             HOLBROOK                42.15N  71.01W
08/07/2014  M0.88 INCH       NORFOLK            MA   AMATEUR RADIO

0432 PM     HAIL             HOPEDALE                42.13N  71.54W
08/07/2014  M0.75 INCH       WORCESTER          MA   PUBLIC

0433 PM     HAIL             BOURNE                  41.73N  70.61W
08/07/2014  M0.88 INCH       BARNSTABLE         MA   PUBLIC

&&

RLG
Special weather statement, Aug 7, 3:39 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
439 PM EDT THU AUG 7 2014

MAZ022-072130-
BARNSTABLE-
439 PM EDT THU AUG 7 2014

...STRONG THUNDERSTORM HEADING FOR THE OUTER CAPE...

AT 438 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM OVER CAPE COD BAY...ABOUT 10 MILES SOUTHWEST
OF PROVINCETOWN...MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 30 MPH CAN BE
EXPECTED WITH THIS STORM AS IT CROSSES THE OUTER CAPE BETWEEN 5 PM
AND 530 PM.

LOCATIONS IMPACTED INCLUDE...
EASTHAM...WELLFLEET AND TRURO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GET INDOORS WHEN THIS STORM APPROACHES. WINDS MAY BE STRONG ENOUGH TO
PRODUCE MINOR DAMAGE...SUCH AS DOWNED BRANCHES. MINOR URBAN AND POOR
DRAINAGE FLOODING IS ALSO POSSIBLE.

&&

LAT...LON 4181 7000 4191 7000 4191 7003 4193 7002
      4193 7007 4192 7005 4190 7007 4191 7007
      4202 7009 4202 7014 4203 7017 4203 7004
      4194 6998 4181 6994
TIME...MOT...LOC 2038Z 280DEG 21KT 4193 7032

JWD
Local storm report, Aug 7, 3:56 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
456 PM EDT THU AUG 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0208 PM     HAIL             WALPOLE                 43.08N  72.43W
08/07/2014  M1.75 INCH       CHESHIRE           NH   AMATEUR RADIO

0210 PM     HAIL             SCITUATE                42.19N  70.73W
08/07/2014  M1.00 INCH       PLYMOUTH           MA   PUBLIC

0213 PM     HAIL             WALPOLE                 43.08N  72.43W
08/07/2014  M1.00 INCH       CHESHIRE           NH   EMERGENCY MNGR

0224 PM     HAIL             ASHBURNHAM              42.63N  71.90W
08/07/2014  M0.75 INCH       WORCESTER          MA   PUBLIC

0228 PM     HAIL             GRAFTON                 42.20N  71.68W
08/07/2014  M0.75 INCH       WORCESTER          MA   PUBLIC

0247 PM     HAIL             MILFORD                 42.15N  71.52W
08/07/2014  E0.75 INCH       WORCESTER          MA   PUBLIC

0251 PM     HAIL             WEST FITCHBURG          42.58N  71.84W
08/07/2014  M0.75 INCH       WORCESTER          MA   AMATEUR RADIO

0256 PM     HAIL             MANCHESTER              42.98N  71.44W
08/07/2014  M0.75 INCH       HILLSBOROUGH       NH   PUBLIC

0305 PM     HAIL             FRANKLIN                42.09N  71.39W
08/07/2014  M0.75 INCH       NORFOLK            MA   PUBLIC

0313 PM     HAIL             MILFORD                 42.15N  71.52W
08/07/2014  M0.88 INCH       WORCESTER          MA   PUBLIC

0326 PM     HAIL             STERLING                42.43N  71.75W
08/07/2014  M0.75 INCH       WORCESTER          MA   PUBLIC

0340 PM     HAIL             MANSFIELD               42.02N  71.22W
08/07/2014  M0.75 INCH       BRISTOL            MA   TRAINED SPOTTER

0356 PM     HAIL             BROCKTON                42.08N  71.03W
08/07/2014  M1.00 INCH       PLYMOUTH           MA   PUBLIC

0405 PM     HAIL             NEWBURY                 42.80N  71.00W
08/07/2014  M0.88 INCH       ESSEX              MA   PUBLIC

0412 PM     LIGHTNING        PLYMOUTH                41.96N  70.68W
08/07/2014                   PLYMOUTH           MA   AMATEUR RADIO

            LIGHTNING STRUCK SHED ON BETTENCOURT ROAD CAUSING A
            FIRE.

0415 PM     HAIL             PLYMOUTH                41.96N  70.68W
08/07/2014  M0.88 INCH       PLYMOUTH           MA   PUBLIC

            DIME TO NICKEL SIZED HAIL LASTING 2 TO 3 MINUTES

0418 PM     HAIL             SPRINGFIELD             42.12N  72.54W
08/07/2014  M0.75 INCH       HAMPDEN            MA   TRAINED SPOTTER

0421 PM     HAIL             HOLBROOK                42.15N  71.01W
08/07/2014  M0.88 INCH       NORFOLK            MA   AMATEUR RADIO

0425 PM     HAIL             RANDOLPH                42.18N  71.05W
08/07/2014  M1.00 INCH       NORFOLK            MA   AMATEUR RADIO

0430 PM     HAIL             HAMPDEN                 42.07N  72.42W
08/07/2014  M0.75 INCH       HAMPDEN            MA   TRAINED SPOTTER

            PEA TO DIME SIZE HAIL

0432 PM     HAIL             HOPEDALE                42.13N  71.54W
08/07/2014  M0.75 INCH       WORCESTER          MA   PUBLIC

0433 PM     HAIL             BOURNE                  41.73N  70.61W
08/07/2014  M0.88 INCH       BARNSTABLE         MA   PUBLIC

0435 PM     HAIL             SAGAMORE                41.77N  70.53W
08/07/2014  M0.75 INCH       BARNSTABLE         MA   AMATEUR RADIO

&&

RLG/EVT
Special weather statement, Aug 7, 3:56 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
456 PM EDT THU AUG 7 2014

MAZ006-007-072145-
EASTERN ESSEX-WESTERN ESSEX-
456 PM EDT THU AUG 7 2014

...STRONG THUNDERSTORM MOVING INTO NORTH CENTRAL ESSEX COUNTY...

AT 456 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR AMESBURY...OR NEAR EXETER...MOVING SOUTHEAST
AT 20 MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 40 MPH CAN BE
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NEWBURYPORT...AMESBURY...IPSWICH...SALISBURY...NEWBURY...MERRIMAC...
ROWLEY...WEST NEWBURY AND SOUTH HAMPTON.

LAT...LON 4286 7085 4287 7082 4282 7081 4281 7087
      4280 7083 4281 7081 4279 7081 4271 7078
      4276 7081 4275 7083 4271 7083 4271 7080
      4269 7077 4266 7081 4286 7104 4289 7093
TIME...MOT...LOC 2056Z 300DEG 16KT 4291 7098

FRANK
Special weather statement, Aug 7, 3:58 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
458 PM EDT THU AUG 7 2014

MAZ004-012-072145-
NORTHERN WORCESTER-SOUTHERN WORCESTER-
458 PM EDT THU AUG 7 2014

...STRONG THUNDERSTORM IN SOUTHEASTERN WORCESTER COUNTY...

AT 458 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM OVER LEICESTER...OR NEAR WORCESTER...MOVING
SOUTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 40 MPH CAN BE
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WORCESTER...SHREWSBURY...WESTBOROUGH...GRAFTON...HOLDEN...AUBURN...
NORTHBRIDGE...OXFORD...UXBRIDGE...MILLBURY...CHARLTON...SPENCER...
LEICESTER...SUTTON...DOUGLAS...UPTON AND PAXTON.

LAT...LON 4221 7201 4232 7189 4224 7161 4204 7165
TIME...MOT...LOC 2058Z 299DEG 16KT 4224 7190

FRANK
Special weather statement, Aug 7, 3:59 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
459 PM EDT THU AUG 7 2014

CTZ004-072145-
WINDHAM-
459 PM EDT THU AUG 7 2014

...STRONG THUNDERSTORM IN NORTHEASTERN WINDHAM AND NORTHEASTERN
TOLLAND COUNTIES...

AT 459 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM OVER WOODSTOCK...OR 14 MILES NORTHEAST OF
MANSFIELD...MOVING SOUTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH CAN BE
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PLAINFIELD...KILLINGLY...PUTNAM...THOMPSON...BROOKLYN...WOODSTOCK...
POMFRET...STERLING AND EASTFORD.

LAT...LON 4172 7183 4195 7213 4196 7211 4196 7210
      4197 7210 4201 7204 4192 7181
TIME...MOT...LOC 2059Z 299DEG 16KT 4194 7203

FRANK

The radar

The Boston radar (KBOX), 51 km away, was scanning. The volume nearest the first event began at 21:01 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Newport

When
August 7, 4:00 PM EST
Where
Newport County, Little Compton
Measured
0.88 in hail
Reported by
Public
Coordinates
41.500, -71.170

Hail, Newport

When
August 7, 4:29 PM EST
Where
Newport County, 0.52 mi E of Newport Naval Base
Measured
1 in hail
Reported by
Public
Coordinates
41.550, -71.290

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Rhode Island in 2014Every state in 2014This day in weather historyWarnings in Rhode Island, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 541346, 541347.